MSD Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Vitamin E Excess

(Vitamin E Toxicity)

By

Larry E. Johnson

, MD, PhD, University of Arkansas for Medical Sciences

Medically Reviewed Nov 2022
VIEW PROFESSIONAL VERSION

Vitamin E toxicity is rare, but occasionally high doses cause a risk of bleeding, as well as muscle weakness, fatigue, nausea, and diarrhea.

  • The greatest risk from vitamin E toxicity is bleeding.

  • Diagnosis is based on a person's symptoms.

  • Stopping vitamin E supplements and taking vitamin K, if needed, resolves the symptoms.

Vitamin E (tocopherol) is an antioxidant: It protects cells against damage by free radicals, which are by-products of normal cell activity and which participate in chemical reactions within cells. Some of these reactions can be harmful. (See also Overview of Vitamins Overview of Vitamins Vitamins are a vital part of a healthy diet. The recommended dietary allowance (RDA)—the amount most healthy people need each day to remain healthy—has been determined for most vitamins. A safe... read more .)

Many people take vitamin E supplements to help prevent certain disorders. Vitamin E supplements do not protect against heart and blood vessel disorders. There is no convincing evidence that vitamin E, even in high doses, slows the progression of Alzheimer disease. Whether vitamin E supplements protect against tardive dyskinesia (repetitive involuntary movements of the mouth, tongue, arms, or legs—a side effect of antipsychotic drugs) and whether they increase or decrease the risk of prostate cancer is controversial.

Vitamin E, like vitamins A, D, and K, is a fat-soluble vitamin, which dissolves in fat and is best absorbed when eaten with some fat. Good sources of vitamin E include vegetable oils, nuts, seeds, green leafy vegetables, and wheat germ.

Symptoms of Vitamin E Excess

Many adults take relatively large amounts of vitamin E for months to years without any apparent harm. However, high doses of vitamin E may increase the risk of bleeding, particularly for adults who are also taking an anticoagulant (especially warfarin), which makes blood less likely to clot. Occasionally, adults who take very high doses develop muscle weakness, fatigue, nausea, and diarrhea.

Diagnosis of Vitamin E Excess

The diagnosis of vitamin E toxicity is based on the person’s history of using vitamin E supplements and symptoms.

Treatment of Vitamin E Excess

Treatment of vitamin E toxicity involves stopping vitamin E supplements. If necessary, vitamin K, which helps blood clot, is given to stop bleeding.

NOTE: This is the Consumer Version. DOCTORS: VIEW PROFESSIONAL VERSION
VIEW PROFESSIONAL VERSION
quiz link

Test your knowledge

Take a Quiz! 
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP